Hand-Foot Syndrome (HFS) or Palmar-Plantar Erythrodysesthesia (PPE)
Hand-foot syndrome (HFS), or Palmar-Plantar Erythrodysesthesia (PPE), is a side effect of some types of chemotherapy and other medicines used to treat breast cancer. Hand-foot syndrome is a skin reaction that occurs when a small amount of the medication leaks out of capillaries (small blood vessels), usually on the palms of the hands and soles of the feet. When the medication leaks out of the capillaries, it can damage the surrounding tissues. Hand-foot syndrome can be painful and can affect your daily living.
Symptoms of hand-foot syndrome include:
tingling, burning, or itching sensation
redness (resembling a sunburn)
In severe cases of hand-foot syndrome you may have:
cracked, flaking, or peeling skin
blisters, ulcers, or sores appearing on your skin
difficulty walking or using your hands
The following breast cancer medications can cause hand-foot syndrome:
some targeted therapy medicines:
Preventing hand-foot syndrome
Follow these tips for up to a week after receiving chemotherapy treatment to help prevent leakage:
Avoid prolonged heat exposure on hands and feet. Heat increases the amount of medication in the blood vessels and can increase leakage. Avoid hot water when washing dishes and when taking long showers or baths.
Keep the pressure off hands and feet. Increased pressure can irritate the capillaries and activate leakage. Avoid massaging or rubbing your feet and hands.
Take a break from exercise and stay off your feet — no running, aerobics, or jumping while taking medications that can cause hand-foot syndrome.
Don’t use hand tools such as screwdrivers, hammers, or gardening tools. Squeezing your hand on a hard surface can trigger leakage.
Avoid using knives — a chopping motion can cause excessive pressure and friction on your hands, causing leakage.
Managing hand-foot syndrome
If you have hand-foot syndrome, follow these tips to help ease the pain and other symptoms:
Apply ice packs wrapped in a towel or packages of frozen vegetables to the affected area(s) to help cool the burning sensation.
Elevate your hands and feet when you're sitting or lying down.
Pat your skin dry. Rubbing with a towel can be irritating.
Keep your hands and feet moist by using mild skin creams. Try to pat the lotion into your skin — rubbing it in too vigorously can cause friction.
Wear slippers or other loose, well-ventilated shoes. Don't wear shoes that are too tight or rub on your feet.
Stay away from harsh chemicals such as laundry detergents or cleaning products, which could make the condition worse.
Talk to your doctor about lowering your chemotherapy dose or changing your treatment schedule. Your doctor may temporarily stop your treatment until your symptoms improve. Your doctor may also prescribe corticosteroids that you can take by mouth or apply to the skin in order to reduce inflammation. You also can ask your doctor if taking pain relievers such as acetaminophen (a brand name: Tylenol) might help ease any discomfort you have.
Try using a 10% urea cream on your hands and feet. A study found that applying a 10% urea cream three times per day, plus after handwashing, helped prevent hand-foot syndrome for the first 6 weeks of treatment in people taking Xeloda.
— Last updated on July 28, 2022, 4:53 PM